Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Status Epilepticus : A Medical Emergency

Posted Jun 18 2010 12:00am

A medical emergency that requires immediate recognition and treatment, Status Epilepticus requires expertise and due training to manage. By definition, Status Epilepticus is a series of seizures that occur without recovery of underlying neurologic function. The etiology can be usually traced back to either an underlying epileptic disorder or to a secondary acute neurologic insult. About 8% of patients in ICU experience this condition with an associated mortality that can be as high as 40%.

Prior seizure history – Subtherapeutic anticonvulsants, ethanol related or intractable epilepsy

No prior seizure history – Ethanol related, drug toxicity, CNS infection or head trauma

Less common etiologies – Metabolic derangements, stroke

Status epilepticus can present in many different ways. Loss of consciousness with generalized bilateral involvement of skeletal muscles is a common presentation. It may begin as an innocuous focal seizure on one side, which subsequently generalizes to the contralateral side, with loss of consciousness or, it may be nonconvulsive in nature. Electroencephalogram (EEG) is the only way to confirm the diagnosis but, being an emergency, the treatment should not be delayed while waiting for the result. The importance of an EEG lies in its ability to confirm both clinically apparent as well as subclinical status epilepticus. Cerebral injury results from prolonged electrical discharge that can be easily recorded in an EEG.

Fundamental principles of advanced life support are of primary importance in managing a patient with a seizure.

  • Airway management with supplemental oxygen and if necessary, intubation are fundamental to management of the patient.
  • Heart rate, blood pressure, and oxygen saturation should be monitored continuously.
  • Intravenous access should be obtained at the earliest and blood should be sent for complete blood count, serum chemistry profiles, and serum glucose.
  • Hypoglycemia, when detected, should be corrected immediately with either 25% or 50% dextrose. It should be remembered that glucose in the absence of thiamine could precipitate Wernicke encephalopathy. Hence, a safer method of administration of dextrose would be to give 100 mg of thiamine prior to or with glucose administration. This is particularly true of chronic alcoholics.
  • Once IV access is obtained, intravenous benzodiazepines, preferably lorazepam (0.1 mg/kg) should be administered with due attention to respiratory status of the patient. Airway management team should be alerted for possible intubation and mechanical ventilation.
  • If seizure persists, phenytoin 20 mg/kg should be  given and repeat doses up to 30 mg/kg should be administered.
  • If not controlled, start with intravenous phenobarbital, continuous infusion of intravenous benzodiazepine, or propofol.
  • Continuing seizures that fail to respond should prompt an evaluation of sodium level as hyponatremia is a known cause of status epilepticus not responding to conventional anticonvulsants. In such a scenario, empiric use of 3% saline is justified as it might be the only way to stop the seizure.
  • Hypomagnesemia is a known cause of seizures and status epilepticus in transplant patients because of the magnesium-depleting effect of most immunosuppression regimens. Hence, most transplant centres administer IV magnesium empirically when any transplant patient has seizures, regardless of serum levels of magnesium.
  • It is also important to keep in mind that blood pressure, which may initially  be elevated, can decrease with the administration of anticonvulsant therapy or after 15 to 30 minutes of continuous siezure activity due to impaired cerebrovascular autoregulation. Intravenous fluids and vasopressor support should be administered to maintain adequate blood pressure.

A prompt clinical diagnosis with a swift plan of management could save the patient from dying and prevent undue complications. The clinician should remember hyponatremia, hypoglycemia and of course thiamine deficiency as possible causes and evaluate accordingly. One should also be alert about the possible respiratory depression that may ensue the use of anticonvulsants. Prompt diagnosis and management is key.

Post a comment
Write a comment:

Related Searches